Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Pocatello, ID

August 4, 2014Cassia County, Oneida County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 4, 2014, 4:05 PM MDT for Cassia County, Oneida County, Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 4:05 PM MDT (22:05 UTC)
Expired
Aug 4, 2014, 7:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Cassia County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 103 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WGUS55 KPIH 042205
FFWPIH
IDC031-071-077-050100-
/O.NEW.KPIH.FF.W.0012.140804T2205Z-140805T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
405 PM MDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  WESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO...
  SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 700 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHERN POWER COUNTY...
  RURAL EASTERN CASSIA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 4200 11345 4259 11324 4260 11266 4199 11282

$$

DMH
2 follow-up statements
030 
WGUS75 KPIH 042332
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
532 PM MDT MON AUG 4 2014

IDC031-071-077-050100-
/O.CON.KPIH.FF.W.0012.000000T0000Z-140805T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA ID-POWER ID-CASSIA ID-
532 PM MDT MON AUG 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
EASTERN CASSIA...SOUTH CENTRAL POWER AND WESTERN ONEIDA COUNTIES...

AT 529 PM MDT...MUCH OF THE AREA INCLUDED IN THE FLASH FLOOD WARNING 
WAS FREE OF PRECIPITATION. ADDITIONAL SHOWERS AND THUNDERSTORMS 
WILL MOVE INTO THE REGION FROM THE SOUTH BY 6 PM MDT. ADDITIONAL 
RAINFALL OVER ALREADY SATURATED GROUND WILL WORSEN THE POTENTIAL FOR 
FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4200 11345 4259 11324 4260 11266 4199 11282

$$

DMH
030 
WGUS75 KPIH 050054
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
654 PM MDT MON AUG 4 2014

IDC031-071-077-050103-
/O.EXP.KPIH.FF.W.0012.000000T0000Z-140805T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA ID-POWER ID-CASSIA ID-
654 PM MDT MON AUG 4 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR EASTERN
CASSIA...SOUTH CENTRAL POWER AND WESTERN ONEIDA COUNTIES...

THE THREAT OF FLASH FLOODING HAS ENDED IN SOUTH CENTRAL POWER AND 
WESTERN ONEIDA COUNTIES. ADDITIONAL LIGHT RAIN AND RUNOFF MAY STILL 
OCCUR. REMAIN ALERT FOR WATER PONDING ON ROADWAYS AND IN LOW LYING 
AREAS.

LAT...LON 4200 11345 4259 11324 4260 11266 4199 11282

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:27 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 1:27 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT MON AUG 4 2014

.DISCUSSION...A VERY MOIST LOW PRESSURE SYSTEM CONTINUES TO SPIN OVER
SOUTHERN NEVADA. THIS SYSTEM IS SENDING WAVES OF SHOWERS AND
THUNDERSTORMS THROUGH THE REGION. THE LOW WILL SLOWLY WORK
NORTHWARD OVER THE NEXT FEW DAYS. MODELS ARE SHOWING THE SOUTHEAST
HIGHLANDS AND CENTRAL MOUNTAINS GETTING SOME IMPRESSIVE RAINFALL
TOTALS FROM TONIGHT THROUGH WEDNESDAY MORNING WITH OVER AN INCH OF
RAIN LIKELY. RAINFALL AMOUNTS SHOULD REMAIN UNDER AN INCH
THROUGHOUT THE SNAKE PLAIN. HOWEVER THUNDERSTORMS COULD EASILY
PRODUCE HEAVIER RAINFALL AMOUNTS. THE FLASH FLOOD WATCH WILL
REMAIN IN EFFECT THROUGH WEDNESDAY MORNING...AND MAY NEED TO BE
EXTENDED OR EVEN EXPANDED AT SOME POINT. BOTTOM LINE...NEXT FEW
DAYS WILL REMAIN VERY WET...RELATIVELY HUMID BUT COOLER BECAUSE OF
THE CLOUDS/RAIN. SEVERE THUNDERSTORM THREAT PROBABLY PRETTY LOW
BECAUSE OF THE CLOUDS.

THE MODELS SHOW THE LOW PROGRESSING EASTWARD AFTER FRIDAY. HOWEVER A
GOOD AMOUNT OF MOISTURE REMAINS OVER THE REGION THROUGH THE WEEKEND.
LOOKS LIKE THE COVERAGE WILL REMAIN PRIMARILY IN THE MOUNTAINS AND
HIGHLANDS DURING THIS TIME...FOCUSED IN THE AFTERNOON AND
EVENINGS.

VALLE

&&

.AVIATION...WITH MONSOON MOISTURE SURGING INTO THE AREA EXPECT
WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON INTO EARLY EVENING. MODELS ARE INDICATING ANOTHER GOOD
CHANCE OF SHOWERS TOMORROW MORNING. CIGS WILL GRADUALLY DECREASE
OVERNIGHT THROUGH TOMORROW MORNING. THOUGH VFR CIGS AND VIS ARE
EXPECTED...BRIEF MVFR CONDITIONS ARE POSSIBLE DURING PERIODS OF
HEAVIER SHOWERS PARTICULARLY TOMORROW MORNING. WYATT

&&

.FIRE WEATHER...WITH MONSOON MOISTURE SURGING INTO THE AREA EXPECT
WIDESPREAD SHOWERS AND MAINLY MOUNTAIN ISOLATED TO SCATTERED
THUNDERSTORMS THE NEXT SEVERAL DAYS. HEAVY RAIN...LIGHTNING AND
GUSTY OUTFLOW WINDS WILL THE BIGGEST IMPACTS.  FLASH FLOODING
PARTICULARLY OVER BURN SCARS IS THE GREATEST IMPACT/CONCERN. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE MAJORITY OF IDAHO FIRE WEATHER
ZONES IN THE MOUNTAINS. TEMPERATURES WILL DROP BELOW NORMAL AND THE
RELATIVE HUMIDITY WILL RISE ABOVE NORMAL THROUGH MOST OF THE WEEK.
WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ018-031-032.

FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ022>025.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:02 PM MDTFlash Flood WarningPIHBannock, Oneida, Power3 hr
Aug 4, 5:22 PM MDTFlash Flood WarningPIHMadison, Teton3 hr
Aug 4, 5:55 PM MDTFlash Flood WarningPIHFremont3 hr

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.